Florida, 2014Hail and Damaging Winds in Florida, June 16, 2014
June 16, 2014 · NWS TBW · 4 events in 3 counties and zones
Mid-afternoon thunderstorms caused tree damage and hail north of the Tampa Bay Area. One indirect fatality was associated with a storm near Brooksville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-afternoon thunderstorms caused tree damage and hail north of the Tampa Bay Area. One indirect fatality was associated with a storm near Brooksville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 16, 1:37 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 16, 1:37 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
237 PM EDT MON JUN 16 2014
...SOME STRONG STORMS POSSIBLE THROUGH THIS EVENING...
.SHORT TERM (TONIGHT - TUESDAY)
SCATTERED SHOWERS AND STORMS ALONG THE SEA BREEZE AND OUTFLOW
BOUNDARIES THIS AFTERNOON (SOME STRONG WITH GUSTY WINDS AND HAIL)
WILL GRADUALLY WIND DOWN AFTER SUNSET AS BOUNDARY INTERACTIONS
WEAKEN AND LOSS OF DAYTIME HEATING OCCURS WITH MOST OF THE
CONVECTION ENDING BY MIDNIGHT. SIMILAR TO PREVIOUS NIGHTS THE
CONVECTIVE DEBRIS CLOUDINESS WILL GRADUALLY THIN OUT OVERNIGHT
WITH SKIES BECOMING PARTLY CLOUDY BY EARLY TUESDAY MORNING. LOW
TEMPERATURES TONIGHT WILL RANGE FROM AROUND 70 TO THE LOWER 70S
OVER INLAND AREAS...TO THE MID AND UPPER 70S ALONG THE COAST.
ON TUESDAY A MID LEVEL LOW OVER THE BAHAMAS WITH AN ATTENDANT
TROUGH AXIS EXTENDING WEST ACROSS THE SOUTHERN PENINSULA AND
INTO THE GULF WILL RETROGRADE SLOWLY WEST DURING THE DAY ON THE
SOUTHERN PERIPHERY OF THE LARGE UPPER RIDGE COVERING THE
APPALACHIANS/SOUTHEASTERN STATES AND NORTH FLORIDA...WHILE THE
SURFACE RIDGE REMAINS ACROSS THE NORTHERN PENINSULA NEAR THE
FL/GA BORDERS WITH LIGHT EAST TO SOUTHEAST WIND FLOW EXPECTED.
MODELS SHOW A LITTLE DRIER MID LEVEL AIR (LOWER PW'S) ACROSS CENTRAL
AND NORTHERN ZONES ON TUESDAY COMPARED TO PREVIOUS DAYS AND THIS MAY
HAMPER OVERALL STORM DEVELOPMENT TO SOME DEGREE IN THESE AREAS AND
WILL KEEP POPS NEAR OR SLIGHTLY BELOW CLIMO VALUES (POPS 20 TO 30
PERCENT) FROM THE TAMPA BAY AREA NORTH INTO THE NATURE COAST WITH
HIGHER POP VALUES (40 TO 60 PERCENT) FROM SARASOTA SOUTH TO THE FORT
MYERS AREA WHERE DEEPER MOISTURE WILL RESIDE.
SIMILAR TO TODAY GOOD INSTABILITY FROM DAYTIME HEATING AND COOL MID
LEVEL TEMPERATURES (-9 TO -10C AT 500MB) ALONG WITH THE PRESENCE OF
THE MID LEVEL TROUGH TO THE SOUTH WILL ONCE AGAIN SUPPORT SCATTERED
DIURNAL SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THE EAST/WEST
COAST SEA BREEZE CIRCULATIONS DURING THE AFTERNOON AND EARLY EVENING
HOURS. AN EAST/SOUTHEAST STEERING FLOW ALBEIT WEAK WILL FAVOR SLOW
MOVING STORMS WITH SOME LOCALLY HEAVY RAINFALL AMOUNTS LIKELY WITH
HIGHEST RAIN CHANCES FOCUSING ALONG AND TO THE WEST OF THE I-75
CORRIDOR IN THE AREAS MENTIONED ABOVE. THE COOL MID LEVEL
TEMPERATURES WILL AGAIN SUPPORT THE POSSIBILITY OF A FEW STRONG
STORMS WITH LOCALLY DAMAGING WIND GUSTS AND SMALL HAIL THE MAIN
HAZARDS. TEMPERATURES ON TUESDAY WILL AGAIN BE WITHIN A DEGREE OR
TWO OF SEASONAL NORMS WITH HIGHS IN THE UPPER 80S TO AROUND 90 ALONG
THE COAST...AND LOWER 90S INLAND.
.MID TERM (TUESDAY NIGHT AND WEDNESDAY)...
THE MID TERM PERIOD WILL BE CHARACTERIZED IN THE SYNOPTIC SCALE BY
THE PASSAGE OF A RETROGRADING INVERTED UPPER TROUGH IN THE MIDDLE
AND UPPER LEVELS OVER TOP OF THE SUBTROPICAL RIDGE AXIS WHICH WILL
BE ALIGNED NEAR OR JUST NORTH OF THE I-10 CORRIDOR. MID-LEVEL TEMPS
REMAIN A BIT COOL FOR THIS TIME OF YEAR WITH 500MB TEMPS AROUND
-10C. THE RESULTING MID-LEVEL LAPSE RATES SHOULD ONLY PROMOTE
UPDRAFTS. HOWEVER...BELOW THIS LEVEL THERE WILL BE SOME NEGATIVE
FACTORS TOWARD DEEP CONVECTION ON TUESDAY WHICH WE WILL DISCUSS
BELOW.
TUESDAY NIGHT AND WEDNESDAY WILL FEATURE A 1000-700MB MEAN FLOW
ACROSS OUR REGION FROM THE EAST-ESE WITHIN THE CIRCULATION TO THE
SOUTH OF THE SUBTROPICAL RIDGE AXIS. THIS FLOW IS FAVORED FOR FOCUS
OF DIURNAL SEA-BREEZE THUNDERSTORMS ALONG THE FLORIDA WEST COAST/
I-75 CORRIDOR. THE OVERALL COLUMN FROM A MOISTURE POINT OF VIEW
BECOMES MORE FAVORABLE OVER ALL AREAS ON WEDNESDAY AFTERNOON AND
EVENING. WITH A CONTINUED LOW LEVEL EASTERLY FLOW...HAVE GONE WITH A
CLIMO TO ABOVE CLIMO POP GRID FOR THIS FLOW REGIME. THIS SUGGESTS
40-50% RAIN CHANCES TO THE NORTH OF I-4...AND 60-70% TO THE SOUTH OF
THIS CORRIDOR. STORMS ARE LIKELY TO INITIATE DOWN TOWARD FORT MYERS
DURING THE EARLY TO MIDDLE AFTERNOON AND THEN RIPPLE/DEVELOP
NORTHWARD ALONG THE SEA-BREEZE CONVERGENCE ZONE LATE IN THE DAY.
WHILE DRY AIR ENTRAINMENT WILL NOT BE AS SUFFICIENT FOR MICROBURST
DEVELOPMENT ON WEDNESDAY...THE BETTER COLUMN MOISTURE PROFILES ARE
SUGGESTIVE OF POTENTIAL DAMAGING WINDS DUE TO PRECIPITATION LOADING
AND CELL COLLAPSE.
THE STORM MOTION ON WEDNESDAY WILL FAVOR WESTWARD PROPAGATING
DEVELOPMENT...AND THIS PROPAGATION MAY BE QUITE QUICK THEREFORE
THOSE PLANNING ON BOATING OVER THE COASTAL WATERS DURING THE SECOND
HALF OF THE DAY SHOULD KEEP A CLOSE EYE ON THE WEATHER...AS STORMS
WILL TEND TO DEVELOP AND RAPIDLY MOVE OFFSHORE. THIS IS A PATTERN
THAT IN THE PAST HAS PROVEN DANGEROUS AS STORM QUICKLY CUT OFF PATHS
BACK TO SHORE.
.LONG TERM (THURSDAY THROUGH NEXT SUNDAY)...
THE END OF THE WEEK AND THROUGH THE UPCOMING WEEKEND WILL FEATURE A
VERY TYPICAL SUMMER PATTERN FOR THE FLORIDA PENINSULA. WEAK UPPER
LEVEL RIDGING WILL BE IN PLACE OVERHEAD...WHILE THE SUBTROPICAL RIDGE
AXIS SINKS SOUTHWARD TO ALIGN ITS AXIS ACROSS THE CENTRAL PORTION OF
THE STATE.
THE LOW LEVEL FLOW EACH DAY WILL THEREFORE BE RATHER LIGHT AND
VARIABLE IN NATURE. THE RIDGE ALOFT IS NOT ALL THAT STRONG AND
THEREFORE DO NOT ANTICIPATE MUCH IN THE WAY OF SYNOPTIC SUPPRESSION
(AT LEAST NOT ENOUGH TO SIGNIFICANTLY SLOW DIURNAL THUNDERSTORM
DEVELOPMENT). VARIABLE FLOW TENDS TO FAVOR THUNDERSTORM DEVELOPMENT
ALONG BOTH COASTS DURING THE EARLY/MIDDLE AFTERNOON HOURS...WITH THE
ACTIVITY TRANSLATING INLAND AND CONSOLIDATING DOWN THE SPINE OF THE
PENINSULA FOR THE LATER AFTERNOON/EVENING HOURS. WITH NO ENHANCEMENT
OR NEGATIVE FACTORS TOWARD CONVECTION...WILL KEEP RAIN CHANCES NEAR
CLIMO FOR ALL AREAS AND FOLLOW THE TIMING DESCRIBED ABOVE FOR
TEMPORAL DETAIL.
THE RIDGE BUILDING ALOFT (EVEN BEING WEAK) WILL HELP BOOST OUR
TEMPERATURES FOR THE END OF THE WEEK. GRIDS WILL SHOW WIDESPREAD
LOWER TO MIDDLE 90S...WITH WARMEST READINGS INLAND WHERE SEA-BREEZE
AND STORM INFLUENCE IS LIKELY TO HOLD OFF LONGEST EACH DAY.
&&
.AVIATION...
BRIEF TEMPO MVFR/IFR FROM DEVELOPING TSRA WILL AFFECT KTPA...KPIE
AND KLAL BETWEEN 19-23Z AND AT KSRQ...KPGD...KFMY AND KRSW TERMINALS
BETWEEN 20-24Z...OTHERWISE MAINLY VFR IS EXPECTED. NORTHEAST TO EAST
WINDS IN THE 7 TO 10 KNOT RANGE WILL BECOME WEST TO NORTHWEST AROUND
10 KNOTS AT THE COASTAL TERMINALS FROM KSRQ NORTH TO KTPA AND KPIE
WHILE ONSHORE WINDS AT KPGD/KFMY/KRSW WILL BE A BIT MORE PROBLEMATIC
AND HAVE KEPT WINDS PREDOMINATELY EAST NORTHEAST FOR NOW WITH A
POSSIBLE ONSHORE COMPONENT DEVELOPING AFTER 21Z. WIND GUSTS UP TO 45
KNOTS WILL BE POSSIBLE VCNTY OF THE STRONGEST TSRA.
&&
.MARINE...
HIGH PRESSURE AROUND AND OFFSHORE FROM THE CAROLINA COAST WILL RIDGE
SOUTHWEST ACROSS FLORIDA THROUGH MUCH OF THE REMAINDER OF THE WEEK
BRINGING A LIGHT EAST AND SOUTHEAST WIND ACROSS THE WATERS...BUT
DAILY SEA BREEZES WILL RESULT IN AN ONSHORE FLOW EACH AFTERNOON NEAR
THE COAST. THE WINDS WILL REMAIN FAIRLY LIGHT THROUGH THE WEEK BUT
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY...MAINLY CLOSER
TO THE COAST. THE ONLY HAZARDS WILL BE LOCALLY GUSTY WINDS AND
HIGHER SEAS IN THE VICINITY OF SCATTERED THUNDERSTORMS...AND HAVE
ADDED WORDING OF THAT IN THE FIRST PERIOD. OTHERWISE NO HEADLINES
ARE EXPECTED.
&&
.FIRE WEATHER...
AMPLE MOISTURE AND DAILY RAIN CHANCES WILL KEEP HUMIDITY VALUES
WELL ABOVE CRITICAL LEVELS THROUGH THE END OF THE WEEK WITH NO
FIRE WEATHER ISSUES EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 89 74 91 74 / 40 40 40 30
FMY 89 72 91 72 / 40 40 50 30
GIF 88 72 91 72 / 50 30 40 10
SRQ 88 72 91 72 / 40 40 40 30
BKV 89 67 92 69 / 50 30 30 20
SPG 88 77 90 76 / 40 40 40 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/AVIATION/FIRE WEATHER...57/MCMICHAEL
MARINE...007/DOUGHERTY
MID TERM/LONG TERM...14/MROCZKA
DECISION SUPPORT SERVICES...18/FLEMING
Hazardous weather outlook, Jun 16, 2:11 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
311 AM EDT MON JUN 16 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-170000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
311 AM EDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED LATE IN THE DAY. THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES. LOCALIZED WIND
DAMAGE IS POSSIBLE WITH THE STRONGER STORMS...HOWEVER NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH THE
WEEK. THUNDERSTORMS WILL BE EQUALLY LIKELY NEAR THE COAST AND
INLAND THROUGH THURSDAY...WITH HIGHER LIKELIHOOD FOR STORMS
SHIFTING INLAND BY NEXT WEEKEND. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT
DEADLY LIGHTNING STRIKES. LOCALIZED WIND DAMAGE IS POSSIBLE WITH
THE STRONGER STORMS...HOWEVER NO WIDESPREAD SEVERE WEATHER IS
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO PASS ALONG REPORTS OF SIGNIFICANT WEATHER.
MROCZKA
In the hours before
Special weather statement, Jun 16, 2:46 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
346 PM EDT MON JUN 16 2014
FLZ057-162030-
HIGHLANDS-
346 PM EDT MON JUN 16 2014
...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HIGHLANDS COUNTY...
AT 345 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR CORNWELL...OR NEAR BASING...MOVING
SOUTH AT 10 MPH...WILL AFFECT RURAL EASTERN HIGHLANDS COUNTY...UNTIL
430 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2720 8110 2723 8122 2742 8114 2739 8111
2739 8106 2736 8103 2733 8103 2731 8102
2729 8099 2723 8098 2722 8094 2721 8095
TIME...MOT...LOC 1945Z 014DEG 7KT 2740 8103Special weather statement, Jun 16, 2:57 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
357 PM EDT MON JUN 16 2014
FLZ142-148-242-248-162045-
INLAND HERNANDO-INLAND CITRUS-COASTAL HERNANDO-COASTAL CITRUS-
357 PM EDT MON JUN 16 2014
...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CITRUS AND WESTERN
HERNANDO COUNTIES...
AT 357 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR CHASSAHOWITZKA REFUGE...OR 11
MILES NORTH OF SPRING HILL...MOVING SOUTHWEST AT 5 MPH...WILL AFFECT
CHASSAHOWITZKA...BROOKRIDGE...GLEN LAKES AND HIGH POINT...UNTIL 445
PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2874 8260 2862 8244 2844 8249 2844 8268
2845 8269
TIME...MOT...LOC 1957Z 038DEG 6KT 2861 8259Thunderstorm Wind, Polk
- When
- June 16, 3:44 PM EST
- Where
- Polk County, 1.38 mi S of Winter Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 28.020, -81.720
Local TV station reported a large tree snapped at its base in Winter Haven. The tree landed on a Jeep causing minor damage to the vehicle.
Thunderstorm Wind, Hernando
- When
- June 16, 5:07 PM EST
- Where
- Hernando County, 1.51 mi SSW of Lake Lindsey
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 28.610, -82.360
A large tree branch fell on a moving vehicle causing the driver to lose control and crash resulting in his death. Heavy rain and quarter sized hail was reported also with this storm at the time of the crash.
Hail, Hernando
- When
- June 16, 5:15 PM EST
- Where
- Hernando County, 0.61 mi W of Lake Lindsey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.630, -82.360
A trained spotter reported quarter size hail near Lake Lindsey.
Thunderstorm Wind, Pasco
- When
- June 16, 6:32 PM EST
- Where
- Pasco County, 1.51 mi SSW of Holiday
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 28.170, -82.750
Local broadcast media relayed a report of a downed tree on Conoley Lane in Holiday.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 16, 20142 deaths · 20 injured · $21 million · EF4 · 32 events
- Tornadoes and Flash Flooding in Iowa, June 16 to 17, 20141 death · $3.2 million · EF1 · 91 events
- Tornadoes and Damaging Winds in Wisconsin, June 16 to 17, 2014$21 million · EF3 · 19 events
- Tornadoes and Flooding in Wisconsin, June 16, 20145 injured · $21 million · EF2 · 13 events
- Tornadoes and Hail in Nebraska, June 16, 2014$231,000 · EF2 · 24 events
- Flash Flooding and Flooding in South Dakota, June 16 to 18, 2014$4.2 million · 1.75 in hail · 45 events
- Winter Weather in Utah, June 16 to 18, 20141 death · 2 events
- Flash Flooding and Hail in Minnesota, June 16 to 17, 2014$775,000 · 1.75 in hail · 55 events
- Tornado and Flash Flood in Iowa, June 16 to 18, 2014$470,000 · EF0 · 44 events
- Flash Flooding in Ohio, June 16 to 18, 2014$3.3 million · 3 events
- Flooding in Iowa, June 16 to 30, 2014$2.5 million · 6 events
- Hail in Nebraska, June 16, 2014$2.0 million · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515286, 515287, 515282, 515288.